Thalidomide May Cause Epidermal Necrolysis in Multiple Myeloma

Share this content:
Thalidomide May Cause Epidermal Necrolysis in Multiple Myeloma
Thalidomide May Cause Epidermal Necrolysis in Multiple Myeloma

FRIDAY, Nov. 4, 2016 (HealthDay News) -- In patients with multiple myeloma, thalidomide may cause toxic epidermal necrolysis (TEN), according to a case report published online Nov. 2 in the International Journal of Dermatology.

Sewon Hwang, M.D., from Yeouido St. Mary's Hospital in Seoul, South Korea, and colleagues report on a case of TEN in a 62-year-old woman with multiple myeloma who was treated with thalidomide and dexamethasone. The patient developed fever and dysphagia, as well as irregularly shaped erythematous macules and patches on her face and trunk about four weeks after initiation of treatment. The lesions spread to her entire body; some evolved to flaccid blisters, and there was a positive Nikolsky's sign in the erythematous zone.

The authors note that elevations in erythrocyte sedimentation rate, C-reactive protein levels, and liver enzymes were seen in laboratory results, as well as an increased percentage of eosinophils. Full-thickness epidermal necrosis and subepidermal detachment were seen in skin biopsy from the trunk, with infiltration of lymphocytes and a few eosinophils in the papillary dermis. The patient was diagnosed with TEN and thalidomide was discontinued immediately. The patient was treated with prednisolone along with fluid replacement and wound dressing. After two weeks of intensive therapy the skin lesions resolved.

"In conclusion, dermatologists should keep in mind the possibility that thalidomide may cause TEN," the authors write. "Greater caution is required in patients receiving combination therapy with thalidomide and dexamethasone for the treatment of newly diagnosed multiple myeloma."

Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease


Sign up for myCME e-newsletters


More in Home

Automated Central System Offers Time Savings for Pharmacists

Automated Central System Offers Time Savings for Pharmacists

Cart-fill process using new automated system is more efficient, frees up time for other roles

Therapeutic Horseback Riding Can Help Alleviate PTSD in Veterans

Therapeutic Horseback Riding Can Help Alleviate PTSD in ...

Study found statistically and clinically significant reduction in PTSD scores after six weeks of THR

Bariatric Surgery Linked to Discontinuing Diabetes Meds

Bariatric Surgery Linked to Discontinuing Diabetes Meds

Six-year antidiabetes treatment initiation rate also much lower after bariatric surgery

is free, fast, and customized just for you!

Already a member?

Sign In Now »